Two potent substances are increasingly being linked to overdoses, NBC News reports. One is a group of synthetic opioids called nitazenes, and the other is an animal tranquilizer called xylazine.
Nitazenes can be up to 10 times stronger than fentanyl, the article notes. Last week the Centers for Disease Control and Prevention (CDC) published a report that showed a fourfold increase in deadly overdoses linked to nitazenes in Tennessee in the last two years. No nitazene-related deaths were documented in the state in 2019. The following year, 10 such deaths were reported, and 42 were reported in 2021.
“Naloxone has been effective in reversing nitazene-involved overdoses, but multiple doses might be needed,” the CDC report said. The researchers noted, “Given their potency, raising awareness about nitazenes and implementing strategies to reduce harm through increased testing, surveillance, and linkage to treatment for substance use disorders are of vital importance.”
Addiction experts told NBC News that traces of the non-opioid animal tranquilizer xylazine is also showing up in fentanyl samples. Xylazine is often referred to as “tranq” or “tranq dope,” and can cause people to slip into a state of unconsciousness for hours.